It is never enjoyable to experience side effects linked to taking medication, but when they start affecting your sex life, it is completely normal to feel disconcerted. Fortunately, your pharmacist is always there to help you, no matter what is on your mind!
A temporary drought
For you, sexuality has always been a source of joy and fulfillment. Everything has always gone well in that department, but recently, you’ve noticed that your body or mind don’t seem to be on the same page anymore. If this situation sounds familiar, don’t worry too much; first, try to find out if it might possibly be due to medication you are taking.
Most of the time, when medication causes this kind of adverse effect, it is temporary and disappears at the end of treatment. However, stopping your medication is not always the best solution. Read the following before making any decisions.
The most common side effects
Taking certain medications can sometimes disrupt a person’s sex life. The sexual side effects that are most often observed are:
- decrease in desire or libido;
- problems with arousal;
- problems with erections;
- reduced vaginal lubrication;
- inability to orgasm.
And the culprits are…
Some classes of medication are well known for causing adverse effects of a sexual nature. Such is the case for medication used to treat the following conditions:
- other mental illnesses;
- hormonal disorders;
Some illnesses can also be the source of a sexual disorder. For example:
- heart disease;
- hormonal disorders;
- neurological diseases;
- depression and other mental illnesses.
Consequently, if you suffer from one of these medical conditions, it is possible that the sexual problem you are experiencing is related to it, and not to the medication you are taking for treatment. A health professional, such as your pharmacist or doctor, can help you shed light on this mystery.
Preventing or treating an illness can sometimes contribute to reducing the impact it has on your sex life.
Certain specific circumstances, such as pregnancy and menopause, can also be the cause.
Antidepressants: the usual suspects
When we think of medication and sexual side effects, the first drug class that comes to mind (especially for health professionals) is antidepressants. Indeed, a relatively large proportion of those who use this type of treatment will feel its impact on their sex life at one time or another. Loss of desire, loss of genital sensation, difficulty obtaining an erection or having an orgasm are all issues that a person who is treated with antidepressants can experience. However, it must be noted that depression and anxiety, the medical reasons for which this medication is used, are also known for causing such issues. So, which came first, the chicken or the egg? If the problem is caused by the illness, not treating it adequately might make the situation worse, but if it is due to medication, increasing the dose could be more harmful than anything.
This paradox can apply to many other situations aside from depression. That is why it is vital to discuss it with your health professional.
Prudishness often prevents people from bringing up sexual issues with a health professional. However, whatever the origin of these problems (medicinal or not), there are often solutions to be found. Simply discussing them openly with a professional could help you solve them, but if they are indeed due to medication, here are a few things that might be considered:
- modifying the dose of your medication;
- replacing it with another medication that will not cause this side effect;
- taking medication to eliminate the specific problem: for example, a drug that is used to treat erectile dysfunction;
- using an alternative, non-medicinal method to eliminate it: for example, your pharmacist may recommend a vaginal lubricant if you suffer from lubrication issues (vaginal dryness).
These days, health professionals, such as your pharmacist or doctor, are equipped to help their patients deal with all sorts of difficulties, including those that involve sexuality. Don’t hesitate to ask them for help. And if the idea of discussing this kind of topic at the pharmacy makes you cringe, ask your pharmacist to meet with you in his or her consultation room. That way, he or she can listen to you, answer all of your questions and advise you with utmost discretion and confidentiality.
The pharmacist’s advice
If you have a sexual problem and believe it might be due to medication you are taking, here are a few tips:
- Never change your medication dosage and never stop taking it before discussing it with your pharmacist or doctor.
- Don’t consume alcohol or illicit drugs. Contrary to popular belief, these substances do not increase your sexual skills at all! They can, however, impede on your ability to have or maintain an erection, as well as reach orgasm.
- Adopt healthy lifestyle habits. Being a non-smoker, sleeping well, eating healthy and exercising regularly are measures that can contribute to preventing several chronic diseases and maintaining your health. And as a result, they also help you enjoy a healthy sex life.
Whether you’re a woman or a man, it is easier to achieve happiness when all the pieces of your life fit together like a puzzle. So if your sex life is fizzling and you don’t know why, seek answers to your questions. Don’t let shyness prevent you from finding ways to have a exciting and more satisfying sex life!